Chemo Rx May Make Patients Feel Drunk

Alcohol content in docetaxel may cause patients to feel intoxicated during and after cancer treatment

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Chemotherapy is the use of medications to treat cancer. Like almost any other medication, chemotherapy can have side effects. The FDA recently warned of a potential side effect of one chemotherapy medication.

The US Food and Drug Administration (FDA) announced that the chemotherapy medication docetaxel, which is given intravenously (injected into the blood vessel), contains ethanol, or pure alcohol.

According to the FDA, this alcohol content might cause patients to feel intoxicated during and after treatment.

"Tell your oncologist if you experience side effects from chemotherapy."

The FDA recommended that patients should refrain from doing risky activities within two hours of receiving docetaxel. These activities include driving and working with machines.

Other medications, such as pain relievers and sleeping pills, may also worsen this side effect. When these medications meet the alcohol content in docetaxel, the drunk feeling can affect patients more severely.

The FDA is currently reviewing the labels of all docetaxel products. In doing so, it seeks to warn the healthcare community about this risk.

According to the FDA, doctors should be careful about the alcohol content when prescribing docetaxel to patients, especially when it is combined with other medications.

Docetaxel itself is a prescription medication often used in chemotherapy. It can be used to treat breast, prostate and stomach cancers, among others. It is available both as a generic and as branded products (Taxotere, Docefrez and Docetaxel Injection).

The alcohol content in docetaxel helps dissolve the active substances. This way, docetaxel can be injected directly into the blood vessel.

Review Date: 
June 20, 2014
Last Updated:
July 8, 2014